General Information Regarding Medications In The Elderly
- The term "elderly" is defined as any person age 65 or older. Some studies show that elderly are 2-4 times more likely to have adverse drug reactions as compared to non-elderly. In addition, some reports estimate that up to 30-50 percent of all hospital admissions involving the elderly are due to some sort of drug-related problem (especially if they are in poor health and are taking multiple medications).
- As we get older, our body composition changes(less body water, less body weight, more body fat, fewer protein stores, etc.) which can in effect increase the amount of drug exposure per body weight.
- In addition, the elderly also have less ability to clear drugs via the liver and the kidneys which may lead to drug accumulation.
- Elderly also have less ability to compensate or tolerate drug side effects as compared to non-elderly.
- As we age, levels of a chemical messenger or neurotransmitter known as "Acetlycholine" in our nerve cells which is responsible for memory, learning and concentration, in addition to, supporting the function of the heart, blood vessels, airways, and urinary and digestive organs reduces as we age. Thus, medications that alter acetylcholine levels in any way often can have a profound effect on the function of brain and other organs.
- Furthermore, the elderly often suffer from several chronic disease states and take multiple prescription medications which can increase the risk for adverse side effects and drug interactions(especially with OTC drugs). Thus, all these factors mentioned above may contribute to causing adverse drug events in the elderly.
Which OTC Medications Do I Need To Be Especially Cautious With In The Elderly And Why ?
- First Generation antihistamines and OTC Sleep aids(i.e. diphenhydramine(Benadryl), chlorpheniramine (Chlortimeton, Allerest), clemastine fumarate (Tavist), dimenhydrinate (Dimenhydrinate), brompheniramine(Dimetapp) and doxylamine(Nyquil, Alka-Seltzer Plus Night-Time Cold Medicine)....commonly used as a OTC sleeping aid .
First generation antihistamines cause a marked reduction in levels of a chemical messenger (neurotransmitter) found in nerve cells called acetylcholine. Side effects are often referred to as "anti-cholinergic side effects". Common anticholinergic side effects include: confusion, dry mouth, constipation, urinary retention, cognitive impairment, blurred vision and delirium. Also, these drugs can increase the risk for "falls" in the elderly. Note: Antihistamines may accumulate in the elderly due to reduced body clearance which may cause more pronounced "anticholinergic side effects"compared to non-elderly. Recommend using second generation "non-sedating" antihistamines particularly cetirazine(Zyrtec), fexofenadine(Allegra) or desloratadine (Aerius) instead. Note: Although, loratadine(Claritin) is also a second generation antihistamine it has been reported to also worsen delirium, confusion, urinary retention and constipation in the elderly (especially in people who already experience delirium, confusion and urinary retention). I will talk about natural alternatives in a future blog (i.e Quercetin).
- H2 Blockers (famotidine (Pepcid AC), cimetidine (Tagamet HR), nizatadine (Axid AR), ranitidine (Zantac 75).
Though, these agents have relatively weak anti-cholinergic activity, it seems that cognitive impairment is enhanced in the elderly possibly due to drug accumulation, increased drug sensitivity or lack of B12 absorption in the elderly (especially if they have existing cognitive impairment and use the drug long-term). Thus, caution should be placed if you intend to use H2 Blockers to treat heartburn or upset stomach in the elderly long-term. Recommend using oral antacids to temporarily treat symptoms instead (i.e. Gaviscon (contains alignate, aluminum and in some formulas magnesium, Tums etc.) Try to implement lifestyle (i.e. lose weight if needed, exercise, reduce stress, stop smoking) and dietary changes (eat smaller meals, avoid trigger foods, avoid alcohol etc.) Would not recommend using antacids that contain sodium bicarbonate (i.e. Alka Seltzer) since it may further elevate blood pressure in patients with existing hypertension. Also, would not recommend long-term use of aluminum containing antacids long-term since they have been noted to weaken bones and be associated with Alzheimer's disease. Also, be careful using magnesium containing antacids in elderly with poor kidney function. Consider treating heartburn naturally using probiotics, digestive enzymes, betaine, ginger or apple cider vinegar etc. (I will talk about these remedies in more detail in a later blog). You may refer to my article about H2 Blockers use in the elderly http://www.naturalnews.com/036634_acid_blockers_brain_damage_elderly.html .
- Proton Pump Inhibitors (omprazole (Prilosec OTC), omeprazole/sodium bicarbonate (Zegerid OTC), lansoprazole(Prevacid OTC), esomeprazole magnesium (Nexium OTC)
Long-term use may cause bone fractures which is already a concern in the elderly. In my opinion, may consider for short-term use only. Also, proton pump inhibitors may be reduce B12 levels http://www.livestrong.com/article/335118-proton-pump-inhibitors-b12-deficiency/ that can cause cognitive problems and increase risk for a serious condition called C. Difficile diarrhea http://www.aafp.org/afp/2005/0301/p921.html .
- NSAIDS (Nonsteroidal anti-inflammatory drugs) ibuprofen (Advil, Motrin), naproxen sodium (Aleve), ketoprofen (Orudis KT, Actron), aspirin (Bayer, Ecotrin).
Use sparingly in the elderly since they can increase the risk for GI bleeding, ulcers, can elevate blood pressure and may reduce kidney function. These medications inhibit a chemical called prostaglandins that are involved with causing inflammation and pain. It is important to note, prostaglandins also play a role in the stomach to reduce acid secretion, needed for the production of protective mucus in the stomach, help regulate blood pressure and are needed for blood clotting. Thus, when you inhibit them you can expect the side effects as mentioned above. If you are using aspirin, use less than 150mg/day suggest using 81mg/day (since it is no less beneficial than 150mg/day and has fewer side effects). May consider taking a a proton pump inhibitor daily short-term to reduce risk of GI bleed (stomach bleed) if a NSAID is needed to temporarily control pain (I am not referring to low dose aspirin in this case). May consider using a topical NSAID (i.e. diclofenac sodium (Voltaren Emulgel),Ibuprofen 5%(Nurofen Gel) etc.) since very little of the topical form of the drug is absorbed into the blood stream this reduces risks for side effects. (Note: Topic NSAIDs may also be less effective than their oral counterparts.) May also consider using acetaminophen (Tylenol) at doses not greater than 3 grams/day for temporary pain relief. I will talk about natural alternatives like glucosamine, omega-3 fish oil, bromelain etc. in future blogs.
- Oral decongestants (i.e pseudoephedrine (Sudafed Congestion), phenylephrine HCl (Sudafed PE) etc) or Antihistamine/decongestant combinations (i.e. pseudoephedrine/chlorpheniramine (Allerest), pseudoephedrine/triprolidine (Actifed) acetaminophen/chlorpheniramine/phenylephrine (Alka-Seltzer Cold Plus) etc.
In general, the side effects of decongestants are more pronounced in the elderly. Decongestants relieve nasal stuffiness by constricting the vessels in the nose, but they can also do this systemically causing hypertension, nervousness and insomnia. In some instances, myocardial infarction and stroke have been reported when the oral decongestants were given to the elderly. Thus, if possible avoid the use of oral decongestants in elderly (especially if they a have poorly controlled hypertension, anxiety, insomnia or palpitations). If a decongestant is needed, I would recommend using a nasal decongestant (i.e. Oxymetazoline (Dristan, Afrin), phenylephrine hydrochloride (Neo-Synephrine) etc.) since they have fewer systemic side effects by working more locally in the nasal passage....use short-term only (no longer than 3 days).
Informational Video Regarding Drug-Induced Side Effects in the Elderly
Sources for this post include:
Enclyclopedia of Elderly of Elder Care Second Edition 2008.
Enclyclopedia of Elderly of Elder Care Second Edition 2008.